Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Tucson, AZ

September 2, 2018Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 2, 2018, 11:54 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 11:54 PM MST (06:54 UTC)
Expired
Sep 3, 2018, 2:00 AM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 6.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

330 
WGUS55 KTWC 030654
FFWTWC
AZC019-023-030900-
/O.NEW.KTWC.FF.W.0033.180903T0654Z-180903T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1154 PM MST SUN SEP 2 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southeastern Pima County in southeastern Arizona...
  North central Santa Cruz County in southeastern Arizona...

* Until 200 AM MST.

* At 1153 PM MST, Doppler radar indicated thunderstorms earlier this 
  evening have produced between 2 and 3 inches of rain mainly along 
  the northwest border of Pima and Santa Cruz counties. This 
  includes the area along Interstate 19 between Amado and Green 
  Valley...as well as Arivaca road between I-19 and Arivaca. 

A trained weather spotter in Amado reported 2.50 inches of rain has 
fallen from this storm. Automated rain gages at Elephant Head Butte 
recorded 2.20 inches...and the Santa Cruz River at Elephant Head 
Road reported 1.97 inches. 

The heaviest rainfall, in excess of 3 inches, has fallen along 
Arivaca Road to the west of Interstate 19. This will result in flash 
flooding, especially the Sopori Wash as it drains into the Santa 
Cruz River. 

Heavy flows will be seen on the Santa Cruz River in this area. An 
automated river gage on the Santa Cruz at Elephant head Road 
reported a stage of 5.6 feet, with a flow of nearly 7500 cfs or 
cubic feet per second. This flow is expected to increase over the 
next few hours.

* Some locations that will experience flooding include...
  Amado and Arivaca Junction. 

This includes Interstate 19 between mile markers 27 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3180 11100 3170 11090 3164 11127 3173 11135

$$
1 follow-up statement
953 
WGUS75 KTWC 030902
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
202 AM MST MON SEP 3 2018

AZC019-023-030912-
/O.EXP.KTWC.FF.W.0033.000000T0000Z-180903T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Santa Cruz-
202 AM MST MON SEP 3 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PIMA AND NORTH CENTRAL
SANTA CRUZ COUNTIES HAS EXPIRED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3180 11100 3170 11090 3164 11127 3173 11135

$$
Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:55 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 2, 9:55 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
955 PM MST Sun Sep 2 2018

.SYNOPSIS...Expect scattered thunderstorms across much of the area
the rest of tonight, then scattered thunderstorms mainly from Tucson
eastward on Monday. A gradual drying trend should prevail Tuesday
into Friday, with isolated thunderstorms mainly east of Tucson.
Daytime temperatures will be a few degrees below normal through
Wednesday, then warming to near normal Thursday into next weekend.

&&

.DISCUSSION...Expansive area of showers and thunderstorms across
southeast Arizona as of this writing. The exceptions were across the
White Mountains and western Pima County where precip-free conditions
were ongoing. The strongest thunderstorms were generally in a line
from central Cochise County westward into far southeast Pima County
and northwest Santa Cruz County.

Another area of strong thunderstorms was northwest of Tucson in
south central Pinal County and far north central Pima County. IR
satellite imagery depicted warming cloud tops during the past hour
across eastern sections. However, cloud tops were cooling during the
past hour northwest to south of Tucson.

Water vapor satellite imagery depicts a cyclonic twist just west of
this forecast and embedded within the synoptic scale upper trough
over the southwestern CONUS. This feature appears to be enhancing
the showers/tstms northwest to south of Tucson. These stronger
showers/tstms are within the axis of higher instability as depicted
via the Storm Prediction Center Mesoscale Analysis ML CAPE valid
03/04Z.

Worthy to note that several HRRR solutions as well as the NAM12
suggests precip-free conditions across much of this forecast area by
the next few hours and continuing into early Monday morning.
However, based on radar/satellite trends, these solutions are
discounted. At any rate...

Expect scattered showers/tstms the rest of tonight, with precip-free
conditions likely across western Pima County and northeast of
Safford. Locally heavy rainfall with potential for flooding should
also occur. Isolated to scattered showers/tstms Monday afternoon and
evening mainly Tucson eastward still appears reasonable.

Please refer to the additional sections for further detail.

&&

.AVIATION...Valid through 04/06Z.
Scattered -TSRA/-SHRA across much of southeast Arizona the rest of
tonight. Scattered -TSRA/-SHRA mainly KTUS vicinity eastward to New
Mexico state line Monday into Monday evening. Cloud decks apart from
lower thunderstorm bases generally 8k-12k ft AGL. West of KTUS
mainly FEW-SCT clouds around 10k ft AGL. Surface wind variable in
direction mainly less that 12 kts, except brief gusts to 40 kts with
stronger TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms mainly from Tucson eastward
to the New Mexico state line on Monday. A drying trend will then
occur Tuesday into next weekend, with isolated mainly afternoon
and evening thunderstorms especially east of Tucson. Expect terrain
driven 20-foot winds at less than 15 mph, with brief strong gusts
near thunderstorms.

&&

.PREV DISCUSSION /305 PM MST/...Satellite imagery this afternoon
showed partly cloudy skies across much of southeast Arizona. A few
showers and thunderstorms had also developed mainly east of a line
from about Gila Bend to Sierra Vista. Surface temperatures ranged
from the low 90s around Tucson to the mid 70s across Cochise County
where cloud cover has limited the extent of heating so far today.

The pattern was defined by an upper trough draped across the
southwestern states, which is progged by various NWP models to
deepen slightly as it pushes very slowly eastward into NM over the
next few days. As such, additional dynamics for storm development
will be in place today into Labor Day, with isolated to scattered
showers and storms in the forecast into tomorrow evening. In the
near term, this thinking was consistent with the latest solutions
from the HRRR, U of A and other local WRFs. The best chance for
measurable rainfall at KTUS is thought to be this afternoon or this
evening as suggested by the 02/20Z HRRR and 02/12Z U of A WRFNAM.

However, the continued robust westerly flow will work to push deeper
moisture eastward by Tuesday, confining convection to areas mainly
east and south of Tucson, and especially near the AZ/NM border. This
trend is expected to continue through Friday, when the trough
finally moves out and high pressure off the southwest coast of
California advances eastward. This will draw drier air into the
state on northerly flow aloft. There will still be some low level
moisture capable of supporting a few buildups, but activity should
by and large be limited this weekend.

High temperatures through Wednesday will be 3-5 degrees below
average. An increase in heights will then warm temperatures to
within a degree of average Thursday into next weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Francis/Carpenter/Pegram

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:21 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz114 min
Sep 2, 5:27 PM MSTFlash Flood WarningTWCPima2 hr
Sep 2, 5:59 PM MSTFlash Flood WarningTWCPima3 hr
Sep 2, 6:24 PM MSTSevere Thunderstorm WarningTWCPima37 min
Sep 2, 6:47 PM MSTAreal Flood AdvisoryTWCCochise, Graham118 min
Sep 2, 8:18 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 2, 8:57 PM MSTFlash Flood WarningTWCGraham3 hr
Sep 2, 9:31 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz119 min
Sep 2, 9:37 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz38 min
Sep 2, 9:54 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Sep 2, 11:30 PM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.